Serum lactate refers to the amount of lactic acid in the blood. It is a useful marker used by doctors to establish hyperlactatemia. This may be due to severe sepsis, septic shock, or as a reaction to drugs, such as some antiretrovirals. Lactic acid levels also increase after exercise, but then return to normal in healthy individuals. It is measured by taking a blood sample, using a very specific technique.
The body's energy needs are mainly met by aerobic metabolism, which requires oxygen. If there is a lack of oxygen in the body, it reverts to anaerobic metabolism, of which lactic acid is a by-product. This may, in turn, lead to lactic acidosis, or a decreased physiological pH. This is an emergency and requires immediate medical attention.
Excess lactic acid is normally cleared by the liver. Hepatic dysfunction may also therefore cause raised serum lactate. There is a fine balance between lactic acid production and its clearance. Various conditions, such as severe dehydration, hemorrhagic shock and pulmonary embolism may cause anaerobic metabolism, upsetting this balance and raising serum lactate levels. Some drugs, such as stavudine, an antiretroviral, and metformin for diabetes may also raise serum lactate or cause lactic acidosis.
Measuring serum lactate, or the amount of lactic acid in the blood, is a meticulous process. No tourniquet should be applied, and the patient should not clench his hand, as this may raise the lactic acid levels, giving a false reading. The patient should not have exercised before the sample is taken as this, too, raises lactic acid levels in the blood. Once the sample has been taken, it should be packed on ice, and the lactate level should be measured within four hours. Instant, point-of-care lactate meters are also available.
The normal serum lactate level in well patients is about 1.0 to 2.5 mmol/L depending on whether it is venous or arterial blood. If the serum lactate is raised, the underlying cause should be established and treated. Typical symptoms of hyperlactatemia may include shortness of breath, tachycardia, nausea, vomiting and pallor, although these may differ from patient to patient and according to the underlying cause of the raised lactate.
Whatever the cause, raised lactate levels are a serious marker and require immediate attention. The attending medical practitioner will remove any causative agents, such as medications, treat with buffering solutions if acidosis is present, and treat the underlying condition with the necessary medication. Severe hyperlactatemia or lactic acidosis will require hospital admission in most cases.